Home | Jesse's Story | Road to Recovery | Donations | Specialty | Journal | NBC Today Show

September 30, 2004 Internship Journal

My last full day of cardiology was very eventful. I made my first real mistake as an intern today. I was called while we were on rounds about the only patient that I have been able to make a relationship with this month, Mrs. Cook. I admitted her earlier in the month for congestive heart failure. Because she was in for heart failure and not for chest pain, she was in the hospital long enough for me to build a relationship with her and her husband. Unfortunately for Mrs. Cook, she has very bad heart failure, so she returned only 16 days after discharge. She was very excited though when she found out I was going to be her doctor again.

Her nurse called me because she was "working very hard to breathe." When someone says this, it means that the patient is breathing very rapidly. In her case, she was breathing almost 40 times a minute (normal is 16 to 20). Her oxygen saturation's were still very good, so the usual treatment for this is morphine. This usually relaxes the patient, and decreases their respiratory drive. She declined this however because she said it makes her wacky. This is when the nurse called me. She wanted to know what she should give her. I opted to give her a medicine called Ativan. This is a short-acting medicine like Valium that also relaxes people.

When we were finished rounding on the patient that we were on when I received the phone call, we went to see Mrs. Cook. It is standard (at least with a good nurse) that when a patient is short of breath like she was, an EKG and a chest x-ray is done. When I saw her EKG, I knew it was bad and certainly different from hers yesterday, but I wasn't totally sure what to make of it. Plus, because of the Ativan, she was totally zonked. When my attending saw the EKG and her labs, he quickly diagnosed her with hyperkalemia. This is high potassium in the blood. This is dangerous because it can send the heart into a deadly rhythm. I knew that her potassium was elevated this morning, but because it was only slightly above normal, I just held her morning potassium and gave her her morning dose of Lasix (which gets rid of potassium). Two days ago, her potassium was very low, so we were giving her extra potassium. Unfortunately, her kidneys stopped making urine yesterday, so she held on to all of the potassium. Yes, her potassium was only slightly elevated, but it was a big, rapid increase, and with her heart failure, her heart did not tolerate it. We immediately began to treat her appropriately.

My attending was very nice about my mistake. He told me when we were outside of the room that although Ativan will not hurt her, I should have come up to assess her before I gave it to her. I was still very upset with myself. I didn't have too much time to do well on this though.

As we were watching the monitor, and preparing to transfer her to the ICU, we saw her heart change rhythms. She was now in ventricular tachycardia, a.k.a. V-tach. As long as a patient in V-tach can maintain a blood pressure, it is not a problem. A lot of times however, this is not the case. V-tach can also lead to the deadly rhythm, ventricular fibrillation. As part of the treatment for hyperkalemia, calcium gluconate is given. This stabilizes the heart muscle, and prevents deadly rhythms. Luckily, this medicine took its affect quickly, and she returned to a normal rhythm. Soon after this, the other medicines we gave her either shifted her potassium back into the cells or got rid of it, and her next potassium was normal. Her Ativan wore off around this time as well.

When it was time for me to leave, Mrs. Cook was sitting up in her bed, joking around with Mary and I. I was happy to have learned a lesson without anyone getting hurt, especially someone who I've built a relationship with.

Return to Journal Home Page